Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

Couldemotional withdrawalbe side effect of new med?

Asked by Lisa, Pennsylvania

Open quote
Close quote

My daughter started taking Zoloft for anxiety two weeks ago and since then, she has gone from talking to me every day to not speaking to me for days. We were very close, and now she gives me the cold shoulder. Her response is she doesn't want to talk and she is depressed. She has more or less cut herself off from her family. Is this a side effect?

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Lisa,

The short answer to your question is anything is possible when one starts a new medication, so it is possible that the Zoloft (sertraline) is affecting her behavior in the way you describe. It is also quite possible that her depression is worsening, leading to her increased withdrawal. Two weeks is not enough time for the medication to be anywhere near fully effective, so it is quite possible that her depression could have worsened on its own.

Let's talk a little more about potential bad effects that people sometimes experience when they first start an antidepressant such as Zoloft.

Common initial side effects are nausea, sleep disturbance, anxiety and loss of sexual desire. Nausea usually improves; the other side effects tend to persist to one degree or another. While troublesome, these side effects are not dangerous.

Every once in a while, a person will have a more concerning initial reaction to an antidepressant. Studies suggest that rarely people younger than 25 will have an increase in suicidal thinking when they start an antidepressant compared with starting a placebo. Why this happens is unknown.

Serotonin antidepressants such as Zoloft are known to agitate some people, and this has been seen as a culprit. Antidepressants appear capable of inducing mania in vulnerable individuals, and many of us think this probably also helps explain why life-saving drugs such as antidepressants can very occasionally go sour.

Many studies show that antidepressants are lifesavers. Overall, they decrease suicide in depressed individuals, so I don't want to leave you with a sense that I am down on medications for depression -- far from it. But I do monitor people carefully whenever I start them on a new medication.

In the case of your daughter, let me strongly recommend you get in contact with her -- don't wait for her to get in contact with you. I'd talk to her directly about the withdrawal and see whether it something specific to you or whether something else is going on.

If she is feeling more depressed or has thoughts of hurting herself or if she is agitated and not sleeping, I'd get her to her clinician immediately for additional evaluation.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.